abacavir and heart attacks
Aug 1, 2008
I have been taking abacavir (ziagen) and combivir since I became HIV + (almost 11 years ago) and sometimes I get little chest pains. Just today, I read about the possible link between heart attacks and abacavir, should I ask my doctor to get me off abacavir, and if she does, what other medication would work well with combivir?
Response from Dr. Pierone
Hello and thanks for posting.
You should also discuss the chest pain with your doctor since a cardiac evaluation may be necessary.
In the DAD study published in the Lancet, the use of Ziagen was linked to a greater risk of heart attacks. More studies are needed, but based on these data many clinicians are switching patients off this medication.
You should discuss this with your doctor and one approach would be to substitute Viread for Ziagen. Small prior studies have shown positive results with the combination of Viread and Combivir. Another strategy would be to simply change the regimen to Atripla, which is a combination of Viread, Emtriva, and Sustiva in one pill. This would avoid the AZT in Combivir and lessen the chance of lipoatrophy.
I hope this information helps and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.